Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 10, NWS Salt Lake City, UT

July 17, 2025Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2025, 3:58 PM MDT for Washington County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2025, 3:58 PM MDT (21:58 UTC)
Expired
Jul 17, 2025, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 57 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:25 PM MDTFLASH FLOOD3 Sse Pine Vly, UTCampground near Pine Valley Reservoir is flooded with water running down the road and drains clogged.
Jul 17, 5:00 PM MDTFLASH FLOOD3 Sse Pine Vly, UTAdjusted USGS Gauge on the Santa Clara near Pine Valley showed a ~235 cfs flood wave.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-350 J/kg
Mixed-layer LCL
3051 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS55 KSLC 172158
FFWSLC
UTC053-180100-
/O.NEW.KSLC.FF.W.0010.250717T2158Z-250718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
358 PM MDT Thu Jul 17 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Forsyth burn scar in...
  Central Washington County in southwestern Utah...

* Until 700 PM MDT.

* At 358 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Forsyth Burn Scar. Between 0.5 and 1.25 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Forsyth Creek, Rock Creek, the Left Fork of the Santa 
Clara, and slopes below Gardener Peak. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Forsyth
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Forsyth Burn Scar.

* Some locations that will experience flash flooding include...
  Pine Valley and Grass Valley

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Forsyth Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3743 11343 3739 11340 3736 11341 3734 11345
      3734 11352 3739 11352 3740 11349 3743 11346

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
2 follow-up statements
541 
WGUS75 KSLC 172333
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
533 PM MDT Thu Jul 17 2025

UTC053-180100-
/O.CON.KSLC.FF.W.0010.000000T0000Z-250718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
533 PM MDT Thu Jul 17 2025

...FLASH FLOOD WARNING FOR THE FORSYTH BURN SCAR REMAINS IN EFFECT 
UNTIL 7 PM MDT THIS EVENING FOR CENTRAL WASHINGTON COUNTY...

At 533 PM MDT, Emergency management reported thunderstorms producing 
heavy rain over the Forsyth Burn Scar. Between 0.75 and 2.5 inches 
of rain have fallen, with the lower amounts in Forsyth and Rock 
Creek, and the higher amounts in the Left Fork of the Santa Clara. 
Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Forsyth Creek, Rock Creek, the Left Fork of the Santa 
Clara, and slopes below Gardener Peak. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Forsyth Burn Scar.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of areas in and around
         the Forsyth Burn Scar.

Some locations that will experience flash flooding include...
  Pine Valley and Grass Valley

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Forsyth Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3743 11343 3739 11340 3736 11341 3734 11345
      3734 11352 3739 11352 3740 11349 3743 11346

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
131 
WGUS75 KSLC 180055
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
655 PM MDT Thu Jul 17 2025

UTC053-180105-
/O.EXP.KSLC.FF.W.0010.000000T0000Z-250718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
655 PM MDT Thu Jul 17 2025

...FLASH FLOOD WARNING FOR THE FORSYTH BURN SCAR WILL EXPIRE AT 7 PM 
MDT THIS EVENING FOR CENTRAL WASHINGTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
significant threat in Pine Valley or Grass Valley. Please continue 
to heed any remaining road closures.

&&

LAT...LON 3743 11343 3739 11340 3736 11341 3734 11345
      3734 11352 3739 11352 3740 11349 3743 11346

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:47 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 1:47 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
147 PM MDT Thu Jul 17 2025

.SYNOPSIS...A potent moisture surge will bring the threat of
thunderstorms with heavy rain to southern Utah today, spreading
into central Utah Friday. Drier air will gradually work into the
region Saturday into Sunday.

&&

.SHORT TERM (Through 12Z Saturday)...An active day of convection
is expected across much of southern Utah. Early afternoon upper
air and satellite analysis indicate multiple MCVs embedded in
southerly flow across Arizona. Current mesoanalysis indicates
SBCAPE values in excess of 1000-1500 J/kg across southern Utah
coupled with deep layer shear around 15-25 kts. Precipitable water
values have surged over 1" across southern Utah, an increase of
around 0.4-0.5" from 24 hours ago.

With deep moisture in place, HREF max hourly rainfall rates
continue to show values in excess of 1.5"/hour. While this is an
extreme, given the CAPE/shear profile, rainfall rates in excess of
1"/hour are likely across southern Utah, particularly southwestern
and south central portions. The Weather Prediction Center upgraded
southwestern Utah to a slight risk for excessive rainfall,
implying a greater than 15% chance of rainfall rates exceeding
flash flood guidance within 25 miles of a point.

Given the combination of forcing, instability, shear and
available moisture, issued a flood watch for flash flooding for
portions of southern Utah including Zion National Park, the
greater St. George area, southwestern Utah including Cedar City
and mainly the western portion of the Grand Staircase through
midnight.

Storm genesis is already ongoing as of press time, and given
trends in CAMS, expect the highest threat of strong thunderstorms
capable of heavy rain to coincide with the flood watch area. In
particular several CAMS suggest storm morphology and trends will
focus heavy rainfall on Zion National Park and the St. George area
later this afternoon and evening.

Isolated high-based convection will be possible further north this
afternoon and evening, with the main threat occasional gusty,
microburst winds.

Guidance suggests a mid-level dry slot will shift the convective
threat north of Bryce Canyon Friday afternoon and evening...with
recent burn scars in central Utah as well as normally flood prone
areas most at risk for flash flooding from heavy rainfall. Across
far northern Utah, sufficient deep layer shear and instability
may allow for strong convection with an attendant wind
threat...as the last few runs of the HRRR have indicated.
Something to watch.

.LONG TERM (After 12Z Saturday)...

Issued 419 AM MDT

By Saturday, a longwave trough will dig into
western Canada, while an expansive ridge of high pressure from the
southern plains into the southeast U.S. amplifies. Flow for the
region will become more southwest, which will advect drier air
into southwest Wyoming and Utah. Expect slightly less coverage of
showers and thunderstorms than prior in the week, but enough
moisture and forcing will be in place for gusty, erratic outflow
winds and localized flash flooding if a thunderstorm producing
heavy rain tracks into a vulnerable location.

The longwave trough will dig into the PacNW Sunday, while ridging to
the southeast amplifies. This set up will bring a downtrend in
precipitation, with most showers and thunderstorms isolated and
around mountainous terrain. The approaching longwave trough will
enhance southwest flow. Southwest winds will likely be below Red
Flag Warning criteria, but gusts will likely top out around 25 mph
for southwest Utah. Relative humidity will range from around 10-20%.

Critical fire weather conditions become more likely Monday as the
longwave trough will dig slightly further south and the ridge to the
southeast will be largely unchanged. Flow will be west to southwest,
gusting in excess of 25 mph throughout southwest Wyoming and most of
western Utah. Relative humidity values will likely range from the
single digits to teens.

Ensembles vary on the track of the longwave trough into the week,
with some members breaking off a closed low that would track
southwest to off the west coast. Other members slide the trough
eastward, with it remaining north of Utah. The ridge to the
southeast will likely retrograde into the week, which will allow for
lighter winds. It would also bring better moisture advection, with
more of a southerly flow. Models and ensembles are in good agreement
on that, with a general uptrend in precipitable water values Tuesday
through much of the week.

Valley high temperatures from the weekend through much of the week
will be near normal in the low or mid 90s.

&&

.HYDROLOGY...A flood watch for flash flooding has been issued for
portions of southern Utah through midnight. Convective allowing
models have suggested rainfall rates in excess of 1"/hr are
possible with the stronger storms, with a portion of the guidance
focusing on especially flood prone areas of Zion National Park and
the greater St. George area. Those in the flood watch should
continue to monitor forecasts and prepare for potential warnings.
For those with outdoor plans, heavily suggest refraining from
entering or camping in/near slot canyons and normally dry washes
through tonight.

&&

.AVIATION...KSLC...VFR conditions will prevail for the KSLC
terminal through the period. Dry and clear conditions will
transition to more scattered and broken CIGs this afternoon as
convection tries to develop. There is a 30% chance of storms
impacting the terminal through sunset with storms capable of
frequent lightning, heavy rain reducing VIS, and gusty erratic
outflow winds. Winds will become light and southerly overnight.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
for most of the airspace through the period. Afternoon
convection, primarily across the southern and central airspace,
lasting until ~06Z will be capable of producing frequent
lightning, heavy rain reducing VIS, and gusty erratic outflow
winds. Light precipitation will slowly shift north through the
central portions of the airspace, with little impact to terminals.

&&

.FIRE WEATHER...A potent monsoon surge combined with a series of
convectively induced features will bring a heightened threat of
wetting rains and flash flooding to southern Utah today. The best
threat of heavy rain and flash flooding will shift somewhat
northward to include much of Utah Friday. By Saturday, drying will
begin to clear the deep moisture out of the region.

As a disturbance approaches the Pacific Coast Monday, gusty
southwest winds will combine with low humidities to bring the
threat of critical fire weather conditions to western Utah. This
threat will continue into Tuesday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until midnight MDT tonight for UTZ122>124-128.

WY...Red Flag Warning until 8 PM MDT this evening for WYZ277.

&&

Kruse/Mahan/Wilson

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 17, 2:05 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
205 PM MDT Thu Jul 17 2025

UTZ122-172030-
Southwest Utah UT-
205 PM MDT Thu Jul 17 2025

...A strong thunderstorm will impact portions of central Iron County
through 230 PM MDT
...

At 204 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Enoch and Cedar City, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Enoch, Parowan, Summit, and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 51 and 75.
 Utah Route 56 between mile markers 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 11319 3784 11286 3775 11302 3767 11305
      3761 11311 3760 11316 3763 11327 3766 11327
      3769 11322 3772 11324 3766 11330 3765 11334
TIME...MOT...LOC 2004Z 286DEG 8KT 3781 11312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:07 PM MDTSpecial Weather StatementSLCBox Elder38 min
Jul 17, 12:23 PM MDTFlood WatchSLCBeaver, Garfield, Iron, Kane, Washington12 hr
Jul 17, 2:05 PM MDTSpecial Weather StatementSLCIron25 min
Jul 17, 3:18 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 17, 3:28 PM MDTAreal Flood AdvisorySLCIron2 hr
Jul 17, 3:41 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 17, 4:09 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 17, 4:18 PM MDTFlash Flood Warning Considerable damage threatSLCKane7 hr
Jul 17, 5:11 PM MDTSpecial Weather StatementSLCUtah49 min
Jul 17, 5:28 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.